Texas, 2013

Heavy Rain in Texas, July 24 to 25, 2013

July 24 to 25, 2013 · NWS AMA · 10 events in 5 counties and zones

Thunderstorms developed along both storm outflows moving across the southwestern Texas Panhandle from New Mexico and a modifying surface front across Northwestern Texas. The weak steering winds caused these storms to slowly move eastward along these boundaries over the same area from the evening hours of the 24th and into the morning hours of the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms developed along both storm outflows moving across the southwestern Texas Panhandle from New Mexico and a modifying surface front across Northwestern Texas. The weak steering winds caused these storms to slowly move eastward along these boundaries over the same area from the evening hours of the 24th and into the morning hours of the 25th. These storms had access to climatologically high Precipitable Water Values of 1.3 inches to 1.5 inches. The ample atmospheric moisture and training of storms lead to periods of heavy rain resulting in localized flooding of flood prone areas across the southern Texas Panhandle. This localized flooding diminished as storms moved out of the area by 10 AM on the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 24, 2:39 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 24, 2:39 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
339 PM CDT WED JUL 24 2013

.DISCUSSION...
THROUGH TONIGHT: AN OUTFLOW BOUNDARY THAT PUSHED THROUGH THE AREA
EARLIER THIS MORNING HAS IGNITED WIDESPREAD CONVECTION ACROSS NEW
MEXICO WHERE THE BETTER CONVERGENCE AND UPPER FORCING FOR ASCENT ARE
COLLOCATED. SOME OF THIS ACTIVITY MAY IMPACT THE FAR WESTERN
PANHANDLES THIS EVENING AND TONIGHT, MAINLY WEST OF A GUYMON TO
AMARILLO LINE. NO SEVERE WEATHER IS EXPECTED, BUT A FEW STORMS COULD
HAVE SOME GUSTY WINDS AND SMALL HAIL THIS EVENING.

THURSDAY-THURSDAY NIGHT: IT LOOKS LIKE A PRETTY GOOD SHOT OF
THUNDERSTORMS TOMORROW AFTERNOON AND EVENING AHEAD OF A COLD FRONT
AND A MID-LEVEL SHORTWAVE TROUGH. WITH ABUNDANT BUOYANCY AND
SUFFICIENT SHEAR UP TO 40 KT, A FEW STORMS THAT FORM WILL LIKELY
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN
HAZARDS. LOCALLY HEAVY RAIN WILL ALSO BE A CONCERN GIVEN THAT
PRECIPITABLE WATER VALUES WILL BE +2 STANDARD DEVIATIONS ABOVE
NORMAL. CHANCES FOR STORMS SHOULD DIMINISH FROM NORTHWEST TO
SOUTHEAST OVERNIGHT AS THE FRONT MARCHES SOUTHWARD.

FRIDAY-FRIDAY NIGHT: BESIDES SOME LINGERING THUNDERSTORMS ACROSS THE
FAR SOUTHEAST FRIDAY MORNING, THE REST OF THE DAY LOOKS DRY.
NORTHERLY WINDS WILL ALSO BE FAIRLY BREEZY IN THE WAKE OF THE COLD
FRONT. TEMPERATURES WILL BE NOTICEABLY COOLER WITH HIGHS IN THE 80S.
LOWS WILL ALSO BE REFRESHINGLY COOLER WITH SOME 50S POSSIBLE.

SATURDAY-WEDNESDAY: NO CHANGES REALLY MADE DURING THIS PERIOD.
MONSOONAL MOISTURE AND WEAK WEST/NORTHWEST FLOW ALOFT SHOULD SPELL
OPPORTUNITIES FOR AFTERNOON AND EVENING THUNDERSTORMS.

JACKSON

&&

.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
TUESDAY AS RELATIVE HUMIDITY VALUES REMAIN WELL ABOVE 20 PERCENT. NO
STRONG WINDS ARE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                68  90  67  86  63 /  20  60  40  10   5
BEAVER OK                  69  92  67  88  64 /  10  60  50  10   5
BOISE CITY OK              66  89  62  84  61 /  30  50  20  10  20
BORGER TX                  73  92  68  86  66 /  20  60  40  10   5
BOYS RANCH TX              71  93  70  88  64 /  20  60  30  10   5
CANYON TX                  68  91  66  87  62 /  20  60  50  10   5
CLARENDON TX               70  94  71  86  64 /  10  50  60  20   5
DALHART TX                 66  91  64  84  61 /  30  50  20  10  20
GUYMON OK                  68  88  65  87  62 /  20  60  30  10   5
HEREFORD TX                67  91  65  85  60 /  20  50  30  10  10
LIPSCOMB TX                69  90  68  86  63 /  10  60  60  10   5
PAMPA TX                   68  91  66  85  62 /  10  60  50  10   5
SHAMROCK TX                71  93  68  87  64 /  10  40  60  20   5
WELLINGTON TX              72  98  72  91  66 /  10  40  60  20   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

EA/JJ
Hazardous weather outlook, Jul 24, 1:59 PM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
259 PM CDT WED JUL 24 2013

OKZ001>003-TXZ001>020-251100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
259 PM CDT WED JUL 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE WESTERN HALF OF THE
PANHANDLES THROUGH TONIGHT. SOME STORMS MAY BECOME
STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH...IF NOT ALL...OF THE
PANHANDLES THURSDAY AFTERNOON THROUGH MONDAY. SOME OF THE STORMS
COULD BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EVENING HOURS
ON THURSDAY. THE MAIN HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL.
ADDITIONALLY...LOCALLY HEAVY RAIN COULD LEAD TO LOCALIZED FLOODING
THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.

JACKSON

In the hours before

Special weather statement, Jul 24, 5:11 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
611 PM CDT WED JUL 24 2013

TXZ011-012-016-017-242345-
DEAF SMITH TX-OLDHAM TX-POTTER TX-RANDALL TX-
611 PM CDT WED JUL 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...
SOUTHWESTERN POTTER...SOUTHEASTERN OLDHAM AND EXTREME NORTHEASTERN
DEAF SMITH COUNTIES UNTIL 645 PM CDT...

AT 605 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF BUSHLAND...OR 11 MILES WEST
OF AMARILLO...MOVING NORTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WILDORADO...          BUSHLAND...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 39 AND 65.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3520 10243 3552 10222 3526 10187 3513 10198
TIME...MOT...LOC 2310Z 120DEG 14KT 3523 10204

SIMPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy rain. Local standard time, as filed.

Heavy Rain, Deaf Smith

When
July 24, 5:30 PM CST to July 25, 12:30 AM CST
Where
Deaf Smith County, 3 mi N of Dawn to 11 mi WNW of Bootleg
Reported by
Broadcast Media
Coordinates
34.963, -102.200

Scattered showers and thunderstorms developed across the southwestern Texas Panhandle during the evening hours of the 24th. These thunderstorms produced 1.10 inches of heavy rain 3 miles north of Dawn (Deaf Smith County), as reported by the KVII Schoolnet site at G and C Hydro Farms. Scattered showers and thunderstorms persisted for several hours before ending shortly after midnight on the 25th.

Heavy Rain, Deaf Smith

When
July 24, 5:30 PM CST to July 25, 12:30 AM CST
Where
Deaf Smith County, 3 mi N of Dawn to 11 mi WNW of Bootleg
Reported by
Mesonet
Coordinates
34.963, -102.200

Scattered showers and thunderstorms developed across the southwestern Texas Panhandle during the evening hours of the 24th. These thunderstorms produced 0.40 inches of heavy rain 11 miles west-northwest of Bootleg (Deaf Smith County), as reported by the Bootleg West Texas Mesonet site. The West Texas Mesonet site at Hereford (Deaf Smith County) reported 0.43 inches of rain from these storms. Scattered showers and thunderstorms persisted for several hours before ending shortly after midnight on the 25th.

Heavy Rain, Randall

When
July 24, 5:30 PM CST to July 25, 9:00 AM CST
Where
Randall County, 7.95 mi NW of Canyon to 6.14 mi SSE of Palo Duro Canyon State Park
Reported by
Broadcast Media
Coordinates
35.057, -102.025

Scattered showers and thunderstorms developed across the southwestern Texas Panhandle during the evening hours of the 24th. These thunderstorms produced 1.06 inches of heavy rain 14 miles southeast of Buffalo Lake (Randall County), as reported by the KVII Schoolnet site at Frost Ranch. Scattered showers and thunderstorms persisted through the overnight hours and into the late morning hours of the 25th.

Heavy Rain, Randall

When
July 24, 5:30 PM CST to July 25, 9:00 AM CST
Where
Randall County, 7.95 mi NW of Canyon to 6.14 mi SSE of Palo Duro Canyon State Park
Reported by
Broadcast Media
Coordinates
35.057, -102.025

Scattered showers and thunderstorms developed across the southwestern Texas Panhandle during the evening hours of the 24th. These thunderstorms produced 1.7 inches of heavy rain 5 miles west-northwest of Timbercreek Canyon (Randall County), as reported by the KVII Schoolnet site at Midway Alternative High School. Scattered showers and thunderstorms persisted through the overnight hours and into the late morning hours of the 25th.

Heavy Rain, Randall

When
July 24, 5:30 PM CST to July 25, 9:00 AM CST
Where
Randall County, 7.95 mi NW of Canyon to 6.14 mi SSE of Palo Duro Canyon State Park
Reported by
Mesonet
Coordinates
35.057, -102.025

Scattered showers and thunderstorms developed across the southwestern Texas Panhandle during the evening hours of the 24th. These thunderstorms produced 1.02 inches of heavy rain 7 miles south-southwest of Amarillo (Randall County), as reported by the Amarillo West Texas Mesonet site. Scattered showers and thunderstorms persisted through the overnight hours and into the late morning hours of the 25th.

Heavy Rain, Randall

When
July 24, 5:30 PM CST to July 25, 9:00 AM CST
Where
Randall County, 8 mi NW of Timbercreek Canyon to 5.34 mi WSW of Amarillo
Reported by
Broadcast Media
Coordinates
35.132, -101.920

Scattered showers and thunderstorms developed across the southwestern Texas Panhandle during the evening hours of the 24th. These thunderstorms heavy rain on the southwest side of Amarillo (Randall County) which caused minor flooding of streets on Hillside Street and Coulter Road; Bell Street and 45th Ave; and on Western Street between Sundown Ave and Mack Road. Scattered showers and thunderstorms persisted through the overnight hours and into the late morning hours of the 25th. No stranded motorist or swift water rescues were reported in association to this minor flooding.

Heavy Rain, Randall

When
July 24, 5:30 PM CST to July 25, 9:00 AM CST
Where
Randall County, 2.87 mi NW of Palo Duro Canyon State Park to 5.63 mi SE of Palo Duro Canyon State Park
Reported by
Park/Forest Service
Coordinates
34.980, -101.705

Scattered showers and thunderstorms developed across the southwestern Texas Panhandle during the evening hours of the 24th. These thunderstorms heavy rain over Palo Duro Canyon State Park (Randall County). This heavy rain caused low water crossings number 3 through 6 to flood. Flood waters at crossing number 4 placed a log in the middle of the road, and the flood waters caused 2 ft of mud to be accumulated at crossing number 5. The flooding of crossings 3 through 6 caused campers within the park to become stranded for a brief period, but the flood waters did not threaten these campers. Scattered showers and thunderstorms persisted through the overnight hours and into the late morning hours of the 25th. No stranded motorist or swift water rescues were reported in association to this flooding.

Heavy Rain, Donley

When
July 24, 9:30 PM CST to July 25, 10:00 AM CST
Where
Donley County, 2 mi WSW of Clarendon to 1.95 mi NE of Clarendon
Reported by
Mesonet
Coordinates
34.919, -100.933

Scattered showers and thunderstorms developed across the southwestern Texas Panhandle during the evening hours of the 24th. These thunderstorms produced 0.78 inches of heavy rain 2 miles west-southwest of the city of Clarendon (Donley County), as reported by the Clarendon West Texas Mesonet site. Scattered showers and thunderstorms persisted through the overnight hours and into the late morning hours of the 25th.

Heavy Rain, Armstrong

When
July 24, 9:30 PM CST to July 25, 10:00 AM CST
Where
Armstrong County, 12 mi SW of Claude to 7.32 mi SSW of Claude
Reported by
Mesonet
Coordinates
34.997, -101.520

Scattered showers and thunderstorms developed across the southwestern Texas Panhandle during the evening hours of the 24th. These thunderstorms produced 1.65 inches of heavy rain 12 miles southwest of the city of Claude (Armstong County), as reported by the Claude West Texas Mesonet site. Scattered showers and thunderstorms persisted through the overnight hours and into the late morning hours of the 25th.

Heavy Rain, Gray

When
July 24, 9:30 PM CST to July 25, 10:00 AM CST
Where
Gray County, 0.53 mi SSW of Mc Lean to 1 mi E of Mc Lean
Reported by
Mesonet
Coordinates
35.223, -100.604

Scattered showers and thunderstorms developed across the southwestern Texas Panhandle during the evening hours of the 24th. These thunderstorms produced 1.77 inches of heavy rain 1 mile east of the city of McLean (Gray County), as reported by the McLean West Texas Mesonet site. Scattered showers and thunderstorms persisted through the overnight hours and into the late morning hours of the 25th.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468459, 468460, 468461, 468462, 468463, 468464, 468500, 468467, 468481, 468484.